Texas, 2014High Wind in Texas, April 24, 2014
April 24, 2014 · NWS AMA · 1 event in 1 county or zone
A cold front moved through the Texas Panhandle during the early morning hours of the 24th. The increased surface pressure gradient behind the front allowed strong winds aloft mix to the surface to cause a high wind gust at the West Texas Mesonet site 6 miles east of Canadian (Hemphill County).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through the Texas Panhandle during the early morning hours of the 24th. The increased surface pressure gradient behind the front allowed strong winds aloft mix to the surface to cause a high wind gust at the West Texas Mesonet site 6 miles east of Canadian (Hemphill County). This high wind gust was brief and no other high wind reports were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 24, 2:30 AM CST, 1 hour 44 minutes earlier.
Area forecast discussion, Apr 24, 2:30 AM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
330 AM CDT THU APR 24 2014
.DISCUSSION...
COLD FRONT CURRENTLY MAKING ITS WAY SOUTH ACROSS THE AREA, WITH
GUSTY WINDS BEHIND IT. CURRENTLY HAVE THE NORTHERN HALF OF THE CWA
UNDER A WIND ADVISORY UNTIL 7 AM. WINDS WILL SLOWLY BACK OFF AFTER
THE FRONT MOVES THROUGH LEADING TO RELATIVELY LIGHT WINDS THIS
AFTERNOON. THE NEXT CHANCE FOR WEATHER IN OUR AREA WILL HAVE TO WAIT
TILL SATURDAY WHEN THE DRYLINE SETS UP IN THE EAST AGAIN. DECENT
INSTABILITY AHEAD OF THE DRYLINE FOR STRONG TO SEVERE STORMS TO
FORM. THINK MOST STORMS WILL STAY IN OKLAHOMA, HOWEVER IF THEY DO
FORM IN OUR AREA PRIMARY HAZARD AGAIN LOOKS TO BE HAIL AND STRONG
WINDS IN PART DUE TO THE RELATIVELY HIGH LIFTED CONDENSATION LEVELS. ON
SATURDAY THE STORY FOR MOST OF THE AREA WILL BE THE HIGH WINDS AND
LOW RELATIVE HUMIDITY VALUES LEADING TO CRITICAL FIRE WEATHER
CONDITIONS, ESPECIALLY IN THE WEST. AGAIN ON SUNDAY WINDS WILL BE
HIGH ACROSS THE AREA AND ESPECIALLY IN THE SOUTHWEST.
WE WILL HAVE TO WAVE GOODBYE TO THE PACIFIC FRONT AS IT PASSES BY ON
ITS WAY TO A VACATION IN THE CARIBBEAN. THIS WILL CAUSE OUR WINDS TO
BE OUT OF THE NORTHWEST/NORTH THROUGH THE REST OF THE FORECAST
PERIOD. RELATIVELY BENIGN WEATHER WILL STICK AROUND AFTER THE
FRONTAL PASSAGE.
MOULTON
&&
.FIRE WEATHER...
BRIEF ELEVATED FIRE WEATHER CONDITIONS COULD EXIST THIS AFTERNOON
ACROSS THE SOUTHERN TEXAS PANHANDLE AROUND NOON. HOWEVER AT THIS
TIME THINK THAT RELATIVE HUMIDITY VALUES WONT GO BELOW 20 PERCENT
UNTIL THE WINDS BEHIND THE OVERNIGHT COLD FRONT HAVE DIMINISHED TO
BELOW 20 MPH. ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL
AGAIN BE POSSIBLE ON FRIDAY ACROSS THE SOUTHERN AND CENTRAL TEXAS
PANHANDLE DUE TO BREEZY SOUTHWEST WINDS AND RELATIVE HUMIDITIES
AROUND 5 TO 15 PERCENT. AGAIN ELEVATED TO CRITICAL FIRE WEATHER
CONDITIONS WILL BE POSSIBLE ON SUNDAY ACROSS THE WESTERN AND
SOUTHERN TEXAS PANHANDLE DUE TO LOW RELATIVE HUMIDITY VALUES AND
GUSTY WINDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 72 44 86 53 87 / 0 0 0 0 10
BEAVER OK 72 43 87 55 90 / 5 0 0 0 10
BOISE CITY OK 71 40 86 48 85 / 0 0 0 0 5
BORGER TX 75 51 88 58 88 / 0 0 0 0 10
BOYS RANCH TX 75 44 89 51 88 / 0 0 0 0 5
CANYON TX 73 44 86 51 88 / 0 0 0 0 10
CLARENDON TX 75 48 86 57 89 / 0 0 0 0 10
DALHART TX 73 37 87 45 86 / 0 0 0 0 5
GUYMON OK 73 42 88 51 88 / 0 0 0 0 5
HEREFORD TX 72 43 86 49 87 / 0 0 0 0 5
LIPSCOMB TX 73 44 83 58 89 / 5 0 0 0 10
PAMPA TX 72 48 84 56 87 / 0 0 0 0 10
SHAMROCK TX 75 48 84 58 88 / 0 0 0 0 20
WELLINGTON TX 76 49 86 59 91 / 0 0 0 0 20
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 7 AM CDT THIS MORNING FOR THE FOLLOWING
ZONES: DALLAM...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...ROBERTS...
SHERMAN.
OK...WIND ADVISORY UNTIL 7 AM CDT THIS MORNING FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
&&
15/19Hazardous weather outlook, Apr 23, 11:49 PM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1249 AM CDT THU APR 24 2014
OKZ001>003-TXZ001>020-241800-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
1249 AM CDT THU APR 24 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
A WIND ADVISORY IS IN EFFECT UNTIL 7 AM FOR THE OKLAHOMA PANHANDLE
AND THE NORTHERN TEXAS PANHANDLE FOR NORTH WINDS AT 30 TO 40 MPH WITH
GUSTS TO AROUND 50 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS ARE POSSIBLE OVER THE EASTERN HALF OF THE TEXAS AND
OKLAHOMA PANHANDLES SATURDAY. SOME OF THESE STORMS MAY BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS.
ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE FRIDAY ACROSS
MAINLY THE CENTRAL AND SOUTHERN TEXAS PANHANDLE. ELEVATED TO CRITICAL
FIRE WEATHER CONDITIONS WILL ALSO BE POSSIBLE AREA WIDE SATURDAY AND
SUNDAY AND THE SOUTHERN TEXAS PANHANDLE MONDAY.
.SPOTTER INFORMATION STATEMENT...
AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED AND CRITICAL FIRE WEATHER CONDITIONS FRIDAY THROUGH MONDAY.
GOEHRING
In the hours before
Special weather statement, Apr 24, 12:25 AM CST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
125 AM CDT THU APR 24 2014
OKZ001>003-240730-
BEAVER OK-CIMARRON OK-TEXAS OK-
125 AM CDT THU APR 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR BEAVER...TEXAS AND EASTERN
CIMARRON COUNTIES UNTIL 230 AM CDT...
AT 116 AM CDT...SHOWERS WERE LOCATED 2 MILES SOUTH OF EVA...OR 16
MILES SOUTH OF ELKHART...MOVING EAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE SHOWERS.
* LOCATIONS IMPACTED INCLUDE...
GUYMON... BOISE CITY... BEAVER...
TYRONE... TURPIN... SLAPOUT...
OPTIMA... MOCANE... KNOWLES...
KEYES... HOUGH... HOOKER...
HARDESTY... GRIGGS... GRAY...
GOODWELL... GATE... FORGAN...
STRONG WINDS WITH THESE SHOWERS WILL OCCUR WITH VERY LITTLE RAIN. EVEN
THOUGH IT MAY NOT RAIN...STRONG WINDS AND BLOWING DUST ARE EXPECTED.
SEEK SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
LAT...LON 3700 10000 3650 10000 3653 10271 3700 10258
TIME...MOT...LOC 0624Z 273DEG 38KT 3676 10179
LG
Local storm report, Apr 24, 12:33 AM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
133 AM CDT THU APR 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM NON-TSTM WND GST 1 W HOOKER 36.86N 101.23W
04/24/2014 M63 MPH TEXAS OK MESONET
&&
EVENT NUMBER AMA1400289
LGSpecial weather statement, Apr 24, 1:27 AM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
227 AM CDT THU APR 24 2014
OKZ002-003-TXZ002>005-240830-
BEAVER OK-HANSFORD TX-LIPSCOMB TX-OCHILTREE TX-SHERMAN TX-TEXAS OK-
227 AM CDT THU APR 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SHERMAN...OCHILTREE...
LIPSCOMB...HANSFORD...BEAVER AND TEXAS COUNTIES UNTIL 330 AM CDT...
AT 224 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
SHOWERS 13 MILES SOUTHWEST OF HARDESTY...OR 15 MILES SOUTHEAST OF
GUYMON...MOVING EAST AT 40 MPH.
WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE SHOWERS.
* LOCATIONS IMPACTED INCLUDE...
GUYMON... BEAVER... SPEARMAN...
PERRYTON... LIPSCOMB... TYRONE...
TURPIN... TEXHOMA... SLAPOUT...
OPTIMA... MOCANE... KNOWLES...
HOUGH... HOOKER... HARDESTY...
GRAY... GOODWELL... GATE...
STRONG WINDS WITH THESE SHOWERS WILL OCCUR WITH VERY LITTLE RAIN. EVEN
THOUGH IT MAY NOT RAIN...STRONG WINDS AND BLOWING DUST ARE EXPECTED.
SEEK SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
LAT...LON 3700 10000 3605 10000 3614 10198 3699 10200
TIME...MOT...LOC 0726Z 290DEG 36KT 3648 10134
LG
Local storm report, Apr 24, 1:46 AM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
246 AM CDT THU APR 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM NON-TSTM WND GST 1 W HOOKER 36.86N 101.23W
04/24/2014 M63 MPH TEXAS OK MESONET
0123 AM NON-TSTM WND GST 2 W GUYMON 36.69N 101.51W
04/24/2014 M60 MPH TEXAS OK ASOS
0145 AM NON-TSTM WND GST 2 E GOODWELL 36.60N 101.60W
04/24/2014 M59 MPH TEXAS OK MESONET
&&
EVENT NUMBER AMA1400289 AMA1400290 AMA1400291
LGHigh Wind, Hemphill
- When
- April 24, 4:14 AM CST to 4:16 AM CST
- Where
- Hemphill forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.838, -100.270 (the zone’s center; the record gives no point)
High wind gust of 59 mph at Canadian.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Oregon, April 24, 20141 death · 1 injured · 1 event
- Hail and Damaging Winds in Arkansas, April 24, 20146 injured · $102,000 · 1.25 in hail · 22 events
- Tornadoes and Hail in Missouri, April 24 to 28, 2014$247,000 · EF0 · 43 events
- Tornado and Flash Flooding in North Carolina, April 24 to 25, 2014$46,000 · EF1 · 43 events
- Hail and Damaging Winds in Mississippi, April 24, 2014$521,000 · 4.25 in hail · 16 events
- Tornado in Illinois, April 24, 2014$35,000 · EF1 · 1 event
- High Wind and Strong Wind in Massachusetts, April 24, 2014$68,000 · 50 kt wind · 8 events
- High Wind in Oklahoma, April 24, 2014$30,000 · 65 kt wind · 3 events
- Hail and Damaging Wind in Oklahoma, April 24, 20141 in hail · 12 events
- Hail and Damaging Wind in Arkansas, April 24, 2014$5,000 · 1 in hail · 6 events
- Damaging Winds in Missouri, April 24, 201456 kt wind · 5 events
- Hail in Arkansas, April 24, 20141 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511439.